Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On critical point theory for indefinite functionals in the presence of symmetries

Author: Vieri Benci
Journal: Trans. Amer. Math. Soc. 274 (1982), 533-572
MSC: Primary 58E05; Secondary 58F22, 70H05
MathSciNet review: 675067
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider functionals which are not bounded from above or from below even modulo compact perturbations, and which exhibit certain symmetries with respect to the action of a compact Lie group.

We develop a method which permits us to prove the existence of multiple critical points for such functionals. The proofs are carried out directly in an infinite dimensional Hilbert space, and they are based on minimax arguments.

The applications given here are to Hamiltonian systems of ordinary differential equations where the existence of multiple time-periodic solutions is established for several classes of Hamiltonians. Symmetry properties of these Hamiltonians such as time translation invariancy or evenness are exploited.

References [Enhancements On Off] (What's this?)

  • [1] H. Amann and E. Zehnder, Nontrivial solutions for a class of nonresonance problems and applications to nonlinear differential equations, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 9 (1980), 539-603. MR 600524 (82b:47077)
  • [2] -, Multiple periodic solutions of asymptotically linear Hamiltonian equations, Manuscripta Math. 32 (1980), 149-189. MR 592715 (82i:58026)
  • [3] A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal. 14 (1973), 349-381. MR 0370183 (51:6412)
  • [4] P. Bartolo, V. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with strong resonance at infinity (to appear). MR 713209 (85c:58028)
  • [5] V. Benci, Some critical point theorems and applications, Comm. Pure Appl. Math. 33 (1980). MR 562548 (81f:58015)
  • [6] -, A geometrical index for the group $ S^1$ and some applications to the study of periodic solutions of ordinary differential equations, Comm. Pure Appl. Math. 34 (1981), 393-432. MR 615624 (82k:58040)
  • [7] V. Benci and P. M. Rabinowitz, Critical point theorems for indefinite functionals, Invent. Math. 52 (1979), 241-273. MR 537061 (80i:58019)
  • [8] D. C. Clark, A variant of Ljiusternik Schnirelmann theory, Indiana Univ. Math. J. 22 (1972), 65-74. MR 0296777 (45:5836)
  • [9] I. Eckeland and J. M. Lasry, Sur le nombre de points critiques de fonctions invariantes par des groupes, C. R. Acad. Sci. Paris Sér. A 282 (1976), 559-562. MR 0415671 (54:3751)
  • [10] E. Fadell and P. H. Rabinowitz, Generalized cohomological index theories for Lie group action with an application to bifurcation questions for Hamiltonian systems, Invent. Math. 45 (1978), 134-174. MR 0478189 (57:17677)
  • [11] M. A. Krasnoselskii, Topological methods in the theory of nonlinear integral equations, Macmillan, New York, 1964. MR 0159197 (28:2414)
  • [12] L. A. Ljusternik and L. Schnirelmann, Topological methods in the calculus of variations, Hermann, Paris, 1934.
  • [13] P. H. Rabinowitz, A variational method for nonlinear eigenvalue problems, Nonlinear Eigenvalue Problems (G. Prodi, editor), Edizione Cremonese, Roma, 1974, pp. 141-195. MR 0464299 (57:4232)
  • [14] -, On subharmonic solutions of Hamiltonian systems, Comm. Pure. Appl. Math. 33 (1980), 609-633. MR 586414 (81k:34032)
  • [15] -, Periodic solutions of Hamiltonian systems, Comm. Pure Appl. Math. 31 (1978), 225-251.
  • [16] -, Variational methods for finding periodic solutions of differential equations, Nonlinear Evolution Equations (M. Crandall, editor), Academic Press, New York, 1978, pp. 225-251.
  • [17] M. Schechter, Spectra of partial differential operators, North-Holland, Amsterdam, 1971. MR 869254 (88h:35085)
  • [18] H. Weyl, The theory of groups and quantum mechanics, Dover, New York, 1950.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58E05, 58F22, 70H05

Retrieve articles in all journals with MSC: 58E05, 58F22, 70H05

Additional Information

Keywords: Critical point, symmetry, minimax methods, Hamiltonian systems, periodic solutions
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society